Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 49, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 12, 2004, 12:31 PM EDT for Grant County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 12:31 PM EDT (16:31 UTC)
- Expired
- May 12, 2004, 1:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Grant County, WV
The radar
The Sterling radar (KLWX), 154 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
378
WUUS51 KLWX 121631
SVRLWX
WVC023-121715-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1231 PM EDT WED MAY 12 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN EASTERN WEST VIRGINIA
* UNTIL 115 PM EDT.
* AT 1231 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
MILES WEST OF STREBY...MOVING EAST AT 10 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PETERSBURG.
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.
LAT...LON 3911 7945 3898 7929 3887 7912 3922 7906
3931 7923
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 10:30 PM EDT, 14 hours 1 minute earlier.
Area forecast discussion, May 11, 10:30 PM EDT, 14 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 930 PM EST TUE MAY 11 2004 UPDATING TO REMOVE EVENING POPS AS ACTIVITY OVER THE SW DYING OUT QUICKLY. WILL ADD PATCHY FOG TO THE SRN/SWRN COUNTIES WHERE RAIN WAS PRETTY HEAVY. RAISED TEMPS FOR THE OVERNIGHT BASED ON THE FACT TEMPS THIS MORNING DID NOT DROP A WHOLE A LOT. KINDA LIKE SUMMER. ROSA PREVIOUS AFD... .SHORT TERM...TONIGHT AND TOMORROW SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE WESTERN THIRD OF THE CWFA THIS AFTERNOON IN THE UNSTABLE AIRMASS. EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP ALONG MESOSCALE BOUNDARIES LEFT OVER FROM OVERNIGHT AND MODAYS CONVECTION.ACTIVITY SHOULD MOSTLY BE DIURNALLY DRIVEN...WITH ISOLATED STORMS LINGERING TO AROUND MIDNIGHT. TOMORROW WILL BE MUCH OF THE SAME. NO REAL FOCUSING MECHANISM FOR THUNDERSTORMS...EXCEPT LEFTOVER MESOSCALE BOUNDARIES. SOUTHWEST FLOW WILL CONTINUE ALOFT AND AT THE SURFACE FOR TONIGHT AND TOMORROW. MAX AND MIN TEMPERATURES WILL REMAIN VERY SIMILAR TO THE PAST COUPLE OF DAYS. LISTEMAA .LONG TERM... WEDNESDAY NIGHT THROUGH SATURDAY... A STRONG BERMUDA HIGH REMAINS ANCHORED OFF THE VA/NC COAST THROUGH SATURDAY. THE CLOSE PROXIMITY OF THIS HIGH ALOFT TRANSLATES INTO WELL ABOVE NORMAL TEMPERATURES AND DEWPOINTS. THURSDAY AND FRIDAY APPEAR TO BE THE DRIEST DAYS IN THE FORECAST PERIOD. THE MID ATLANTIC MAY SEE SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND NIGHT AHEAD OF A COLD FRONT. SUNDAY THROUGH TUESDAY... A COLD FRONT IS FORECAST TO MOVE DOWN INTO THE MID ATLANTIC SUNDAY AND STALL OVER THE REGION ON MONDAY. EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE FRONT...WHILE TEMPERATURES DROP DOWN TO NEAR SEASONAL NORMS. THE 00Z MRF INDICATES THAT THE FRONT WILL BEGIN TO LIFT NORTHEASTWARD TUESDAY. THE CHANCE OF SHOWERS LINGERS THROUGH DAY 7. OKULSKI && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, May 12, 11:30 AM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT WED MAY 12 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-130800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE MOIST AND UNSTABLE AIRMASS THIS AFTERNOON AND LINGER INTO THE EVENING HOURS. ANY STORMS THAT DEVELOP WILL MOVE SLOWLY...AND LOCALLY HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND WIND GUSTS TO 35 MPH. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...HOWEVER A FEW SEVERE STORMS MAY DEVELOP...PRODUCING WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION NOT EXPECTED TODAY. LISTEMAA
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.